- Open Access
The existence of solutions of periodic BVP for second order impulsive differential equations
Journal of Inequalities and Applications volume 2013, Article number: 406 (2013)
In this paper, we study the existence of solutions of periodic boundary value problems for impulsive differential equations depending on a parameter λ. By employing an existing critical point theorem, we find the range of the control parameter in which the boundary value problem admits at least one non-zero weak solution. An example illustrates our results.
MSC:34B15, 34B18, 34B37, 58E30.
The well-known impulsive differential equations serve as basic models to study the dynamics of processes that are subject to sudden changes in their states, which are often investigated in various fields of science and technology [1–3]. For example, in the motion of spacecraft, one has to consider instantaneous impulses at a position with jump discontinuities in velocity, but no change in the position [4–7]. This motivates us to consider the following particular periodic boundary value problems:
where , , , λ is a positive real parameter and the operator Δ is defined as , where denotes the right-hand (left-hand) limit of at .
In the literature, some classical tools have been used to study impulsive differential equations. These classical techniques include some fixed point theorems, the lower and upper solutions and the coincidence degree theory [8–10]. Moreover, in the last few years, some researchers have gradually paid more attention to applying variational methods to deal with the existence of solutions for impulsive differential equation boundary value problems [11–16]. The same tool has also already been used for a Neumann nonlinear differential problem in  (see also [18, 19] and  for two-point and mixed problems). In this paper, we use critical point theory and variational methods to establish the existence of at least one weak solution for problem (1.1).
The rest of this paper is organized as follows. In Section 2 we present several definitions and main tools. In Section 3, under suitable hypotheses, we prove that problem (1.1) possesses at least one non-zero weak solution when λ lies in an exactly determined open interval. Finally, an example is provided to verify our results.
In the following, we first introduce some notations. Take , in which we consider the inner product
and the norm
Note that this norm is equivalent to the usual norm
Definition 2.1 is an -Carathéodory function if:
is measurable for every ;
is continuous for almost every ;
for every , there exists a function such that
Definition 2.2 The function is called a weak solution of problem (1.1) if and
for all .
Note that if f is continuous, each weak solution is a classical solution of problem (1.1), i.e., , satisfies the equation of (1.1) a.e. on , the limits , , , exist and holds.
We recall the following inequality which will be used later.
Lemma 2.3 If , then
Proof The proof follows easily from the mean value theorem and the Hölder inequality, so we omit it here. □
Next we define a functional as
Note that is Fréchet differentiable at any and for any , we have
Obviously, is continuous and a critical point of , by (2.5), gives a weak solution of problem (1.1).
For all , with , we define
Note that for all , with , we have , .
To prove our main results, we need the following critical point theorem.
Theorem 2.4 [, Theorem 5.1]
Let X be a reflexive real Banach space. Let be a sequentially weakly lower semicontinuous, coercive and continuously Gâteaux differentiable functional whose Gâteaux derivative admits a continuous inverse on ; let be a continuously Gâteaux differentiable functional whose Gáteaux derivative is compact. Put and assume that there are , with , such that
where β and α are given by (2.6) and (2.7). Then, for each , there is such that for all and .
For the sake of convenience, we list the following conditions.
(H1) f is an -Carathéodory function.
(H2) , , .
3 Main results
In this section, we establish existence results for the periodic boundary value problem (1.1).
Given three nonnegative constants , , d, with , put
Theorem 3.1 Assume that (H1), (H2) are satisfied and there exist three nonnegative constants , , d, with , such that
Then, for each , problem (1.1) admits at least one weak solution , , such that .
Proof By (2.3) and (2.4), we have that Φ is a nonnegative Gâteaux differentiable, coercive and sequentially weakly lower semicontinuous functional whose Gâteaux derivative admits a continuous inverse on , and Ψ is a continuously Gâteaux differentiable functional whose Gâteaux is compact. Let
By condition (H2), we have
Combining , (3.4), (3.5) and (3.6), we have
Clearly, we have . From Lemma 2.3, the estimate , , implies that
For with , one can similarly obtain
Therefore, we have
On the other hand, we have
So, by (3.3), we induce
Therefore, by Theorem 2.4, for each , we have that admits at least one critical point u such that . Combining (2.3), we get
So, problem (1.1) admits at least one weak solution , , such that . □
Theorem 3.2 Assume that (H1), (H2) hold and there exist two positive constants c, d, with , such that
Then, for each , problem (1.1) admits at least one nontrivial weak solution , , such that .
Proof Let and , then by (3.1) and (3.2) we get
Therefore, owing to (3.6) we have . Moreover, by Theorem 3.1, we have that for each , problem (1.1) admits at least one nontrivial weak solution u such that . □
Now, when the nonlinear term of problem (1.1) is with separable variables, we have the following results. To be precise, let be such that a.e. , , and let be a nonnegative continuous function. Consider the boundary value problem
Corollary 3.3 Assume that (H2) is satisfied and there exist three nonnegative constants , , d, with , such that
Then, for each , where , problem (3.8) admits at least one weak solution , , such that .
Proof Let for all . It is clear that for all . Moreover, G is a nondecreasing function about u. So, we have
So, for each , problem (3.8) admits at least one weak solution , , such that . □
Corollary 3.4 Assume that (H2) is satisfied and there exist two positive constants c, d, with , such that
Then, for each , problem (3.8) admits at least one weak solution such that for all .
Proof Let for all . It is clear that for all . Moreover, G is a nondecreasing function about u. So, we have
Therefore, by Theorem 3.2, for each , problem (3.8) admits at least one weak solution such that for all . □
4 An example
In this section, we give an example to illustrate our main results.
Example 4.1 Consider the boundary value problem
Compared to problem (3.8), , , . Clearly, (H2) is satisfied and such that a.e. , , and is a nonnegative continuous function. Choose , . By simple calculations, we obtain
Applying Corollary 3.4, when , system (4.1) has at least one weak solution u such that for all .
Benchohra M, Henderson J, Ntouyas S Contemporary Mathematics and Its Applications 2. In Theory of Impulsive Differential Equations and Inclusions. Hindawi Publishing Corporation, New York; 2006.
Bainov DD, Simeonov PS: Systems with Impulse Effect: Stability Theory and Applications. Ellis Horwood, Chichester; 1989.
Jing G, Lu Q: Impulsive state feedback control of a predator-prey model. J. Comput. Appl. Math. 2007, 200: 193–207. 10.1016/j.cam.2005.12.013
Agarwal RP, Franco D, Regan DO: Singular boundary value problems for first and second order impulsive differential equations. Aequ. Math. 2005, 69: 83–96. 10.1007/s00010-004-2735-9
Carter TE: Necessary and sufficient conditions for optimal impulsive rendezvous with linear equations of motion. Dyn. Control 2000, 10: 219–227. 10.1023/A:1008376427023
Carter TE: Optimal impulsive space trajectories based on linear equations. J. Optim. Theory Appl. 1991, 70: 277–297. 10.1007/BF00940627
Prado AFBA: Bi-impulsive control to build a satellite constellation. Nonlinear Dyn. Syst. Theory 2005, 5: 169–175.
Agarwal RP, Regan DO: A multiplicity result for second order impulsive differential equations via the Leggett Williams fixed point theorem. Appl. Math. Comput. 2005, 161: 433–439. 10.1016/j.amc.2003.12.096
Qin D, Li X: Periodic solutions for ordinary differential equations with sublinear impulsive effects. J. Math. Anal. Appl. 2005, 303: 288–303. 10.1016/j.jmaa.2004.08.034
Shen J, Wang B: Impulsive boundary value problems with nonlinear boundary conditions. Nonlinear Anal. 2008, 69: 4055–4062. 10.1016/j.na.2007.10.036
Marek G, Szymon G: On the discrete boundary value problem for anisotropic equation. J. Math. Anal. Appl. 2012, 386: 956–965. 10.1016/j.jmaa.2011.08.053
Nieto JJ, Regan DO: Variational approach to impulsive differential equations. Nonlinear Anal., Real World Appl. 2009, 10: 680–690. 10.1016/j.nonrwa.2007.10.022
Tian Y, Ge W: Applications of variational methods to boundary-value problem for impulsive differential equations. Proc. Edinb. Math. Soc. 2008, 51: 509–527.
Zhang H, Li Z: Variational approach to impulsive differential equations with periodic boundary conditions. Nonlinear Anal., Real World Appl. 2010, 11: 67–78. 10.1016/j.nonrwa.2008.10.016
Zhang X, Tang X: Subharmonic solutions for a class of non-quadratic second order Hamiltonian systems. Nonlinear Anal., Real World Appl. 2012, 13: 113–130. 10.1016/j.nonrwa.2011.07.013
Zhang Z, Yuan R: Applications of variational methods to Dirichlet boundary value problem with impulses. Nonlinear Anal., Real World Appl. 2010, 11: 155–162. 10.1016/j.nonrwa.2008.10.044
Bonanno G, Pizzimenti PF: Neumann boundary value problems with not coercive potential. Mediterr. J. Math. 2010, 33: 173–191.
Bonanno G, Sciammetta A: An existence result of one non-trivial solution for two point boundary value problems. Bull. Aust. Math. Soc. 2011, 84: 288–299. 10.1017/S0004972711002255
Aguì GD: Existence results for a mixed boundary value problem with Sturm-Liouville equation. Adv. Pure Appl. Math. 2011, 2: 237–248.
Aguì GD: Multiplicity results for nonlinear mixed boundary value problem. Bound. Value Probl. 2012., 2012: Article ID 134
Bonanno G: A critical point theorem via the Ekeland variational principle. Nonlinear Anal. 2012, 75: 2992–3007. 10.1016/j.na.2011.12.003
The authors thank the referees for their valuable comments and suggestions, which greatly improved the presentation of this paper. This work is supported by Hunan Provincial Natural Science Foundation of China (No: 11JJ3012), Major Project of Science Research Fund of Education Department in Hunan (No: 11A095).
The authors declare that they have no competing interests.
JX drafted the manuscript and joined discussion with ZL. ZL read the draft and provided comments. Both authors read and approved the final version of the manuscript.
Rights and permissions
Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
About this article
Cite this article
Xie, J., Luo, Z. The existence of solutions of periodic BVP for second order impulsive differential equations. J Inequal Appl 2013, 406 (2013). https://doi.org/10.1186/1029-242X-2013-406
- critical point theorem
- impulsive equations
- boundary value problem